Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 10, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 17, 2017, 2:45 PM EDT for Schuylkill County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2017, 2:45 PM EDT (18:45 UTC)
- Expired
- Jul 17, 2017, 4:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Schuylkill County, PA
The radar
The State College radar (KCCX), 146 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1198 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
644
WGUS51 KCTP 171845
FFWCTP
PAC107-172045-
/O.NEW.KCTP.FF.W.0010.170717T1845Z-170717T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
245 PM EDT MON JUL 17 2017
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Southwestern Schuylkill County in central Pennsylvania...
* Until 445 PM EDT.
* At 244 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Pine Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4051 7630 4052 7634 4050 7641 4050 7645
4052 7646 4056 7644 4060 7625 4053 7622
$$
RG/CR1 follow-up statement
463
WGUS71 KCTP 172043
FFSCTP
Flash Flood Statement
National Weather Service State College PA
443 PM EDT MON JUL 17 2017
PAC107-172053-
/O.EXP.KCTP.FF.W.0010.000000T0000Z-170717T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Schuylkill PA-
443 PM EDT MON JUL 17 2017
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SCHUYLKILL COUNTY WILL
EXPIRE AT 445 PM EDT...
Heavy rain has exited the area. Runoff from earlier heavy rainfall
will continue into early evening. Please continue to heed any
remaining road closures.
LAT...LON 4051 7630 4052 7634 4050 7641 4050 7645
4052 7646 4056 7644 4060 7625 4053 7622
$$
DeVoirWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 12:04 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 17, 12:04 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service State College PA 1204 PM EDT Mon Jul 17 2017 .SYNOPSIS... A weak front will push through the central mountains today, but hang up over eastern parts of the state tonight and for Tuesday. High pressure slides into the Ohio Valley on Tuesday, but another front will move down from the north and stall over the region for the latter half of the week. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... This time without most of the typoz: Clouds strting to poke a little higher in the atmos at 11 AM. Just one shower/tstorm just formed over nrn York Co along an old boundary which was generally aloft this morning. The main boundary to the north which should produce/be the NW extent of storms today is cutting through BFD right now. A few showers also just starting to pop there. Conditions still look favorable for strong updrafts and some svr tsra this aftn/evening. PWATs are not terribly high, but the winds aloft as rather weak, so these may be heavy rainers due to their slow movement. Prev... A weak...1013 mb sfc low was located over eastern Lake Erie and dragging its trailing cfront slowly to the east. Across much of central and eastern PA, a relatively light, 10-15 kt southerly boundary layer flow will help to increase PWAT values from their present 1-1.5 inch values, to between 1.5-2.0 inches across the SE half of the state late this afternoon and evening. This abundant moisture will pool near and to the east of a gradually sharpening lee trough across the Central Mtns and Susq Valley, and we expect to see scattered- numerous moderate to briefly heavy rainshowers and isolated to scattered strong TSRA across central PA, with a few SVR TSRA possible near and to the east of the Susq Valley where the best low-level theta E convergence will be found, coupled with MU capes of 2000-3000 j/kg. Pulse and multicell clusters are the primary severe weather type expected, though some of the stronger updrafts could exhibit transient mesos and some instances of large hail over 1 inch in diameter. SPC has several counties in our NE CWA within a slight risk for severe thunderstorms today, with a marginal risk for most of the rest of the area (except for Warren county, where a mid to late morning cfropa will occur). High temps today will vary from the u70s across the northern and western mtns...to the mid and upper 80s across the Susq Valley. Will have to closely monitor the region between KUNV...KIPT and KMDT for the potential of locally very heavy rain and Flash Flooding where the slowing/dying cfront and lee trough merge late today and early tonight. 3 hour FFG values are lowest in our CWA there and generally between 1.5-2 inches. WPC's Day 1 Excessive Rain Outlook paints a marginal risk across the Central Mtns and Susq Valley with a Slight Risk across the Middle Susq Valley northeast to the Wyoming Valley (KAVP). && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM TUESDAY/... The frontal boundary drifts slowly east across the Central mtns through tonight, weakens further and blends in with the Lee Trough across the Susq Valley and Scent PA. This will leave the chc for isolated to scattered SHRA lingering through the night. Also included areas of fog after midnight, as partial clearing is expected - at least across the NW half of the CWA, along with near calm air, dewpoints in the 60s and wet ground in many locations. Low temps at daybreak Tuesday will range from the mid to upper 50s over the NW mtns, to near 70F in the SE metro areas. The lingering llvl boundary across the SE half of PA will bring a delay to sweeping away the mugginess that will form in that region Monday. Scattered mainly afternoon showers and thunderstorms will form once again, while a weak bubble of high pressure brings a light west to NW breeze and a much lesser chc for precip (along with more comfortable dewpoints in the u50s to L60s). Tuesday's high temps will be about 2-3F higher than Monday's. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... An upper level trough should be moving east of the area very early in the long range period. However, the timing is slightly in question for when to make the forecast mostly dry. The upper flow is characterized by a persistent WNW flow due to weak troughing over ern Canada and a flat, broad ridge over the Srn/SErn states through almost the entire period. This puts the region at risk for some convection almost every day - mainly from either diurnal convection or dying MCSs. But, the mean steering current lends itself to just slightly below normal POPs on the whole. The driest time in the extended appears to be Wednesday through midday Thursday. A fairly potent trough moves in/through around Thursday/Night periods and have made POPs inch into the 60s in the NW, but held them in CHCs everywhere else. The first half of the weekend (Fri/Sat) could be dry, but low CHC POPs still probably the best bet then with the timing of individual MCSs and short waves a folly at this range in such a fast, almost zonal, flow. Consensus forecast then increases POPs again later in the weekend. The PWATs never really get too far from normals. The 8H temps also waggle only 2-4C through the period - hanging in the 15-18C range. The upper ridge to the south should help us to stay at or above normal temps through the long range. Thus, maxes should run mainly u80s-l90s in the SE and u70s-l80s in the NW. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... Convection near BFD and MDT now and have tweaked the TAFs there to reflect this. Otherwise not much change for the 15z update. Prev... 12Z TAFS sent. Like yesterday, some fog lifted up around sunrise. Thus added some fog for Tuesday morning. Otherwise, the main thing for today is how widespread showers and thunderstorms are ahead of the cold front. Overnight activity stayed north of central PA, and the dewpoints are not real high, thus used VCSH for the most part in the package. The front pushes east of the region by Tuesday with drier weather and good flying conditions. .OUTLOOK... Tue...Sct tsra impacts poss east early. Wed...No sig wx. Thu-Fri...Sct tsra impacts, esp NW. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Dangelo/Lambert SHORT TERM...Lambert LONG TERM...Dangelo/Lambert AVIATION...Dangelo/Martin
Hazardous weather outlook, Jul 17, 12:32 PM EDT, 2 hours 13 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service State College PA 1232 PM EDT Mon Jul 17 2017 PAZ006-011-012-017>019-024>028-033>035-045-181645- Potter-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Southern Clinton- 1232 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Isolated to scattered strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ037-041-042-046-049>053-058-181645- Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Schuylkill- 1232 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible during the afternoon and early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-010-181645- Warren-McKean-Elk- 1232 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ036-056-057-059-063>066-181645- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 1232 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Isolated to scattered strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Dangerous heat conditions are possible Wednesday and Thursday with maximum heat index values between 95 and 100 degrees. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 17, 12:26 PM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service State College PA
1226 PM EDT MON JUL 17 2017
PAZ053-171700-
Columbia PA-
1226 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA COUNTY UNTIL
100 PM EDT...
At 1226 PM EDT, Doppler radar indicated a strong thunderstorm near
Rohrsburg, moving north at 15 mph.
Nickel size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Fairmount Spgs, Stillwater and Cambra.
LAT...LON 4105 7630 4112 7642 4131 7631 4120 7631
4113 7627 4114 7623 4113 7623
TIME...MOT...LOC 1626Z 201DEG 12KT 4113 7633
EvanegoSpecial weather statement, Jul 17, 12:51 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service State College PA
1251 PM EDT MON JUL 17 2017
PAZ063-171715-
Cumberland PA-
1251 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CUMBERLAND COUNTY UNTIL
115 PM EDT...
At 1250 PM EDT, Doppler radar indicated a strong thunderstorm near
Mount Holly Springs, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Boiling Springs and Mount Holly Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4006 7732 4018 7712 4014 7704 4004 7718
4002 7720 4002 7727
TIME...MOT...LOC 1650Z 258DEG 17KT 4007 7722
EvanegoSpecial weather statement, Jul 17, 1:36 PM EDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service State College PA 136 PM EDT MON JUL 17 2017 PAZ065-066-171815- Lancaster PA-York PA- 136 PM EDT MON JUL 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK COUNTIES UNTIL 215 PM EDT... At 135 PM EDT, Doppler radar indicated a strong thunderstorm over Emigsville. This storm was nearly stationary. Dime size hail and winds in excess of 40 mph are possible. Locations impacted include... Dallastown, York, Spry, Columbia, Weigelstown, Red Lion, North York, Mount Wolf, West York, Stonybrook-Wilshire, Bainbridge, East York, Yorklyn, Grantley, Hallam, Jacobus, Yorkana, Tyler Run-Queens Gate, Yoe and Marietta. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4002 7682 4013 7668 4000 7641 3981 7682 TIME...MOT...LOC 1735Z 312DEG 3KT 4002 7669 Evanego
Special weather statement, Jul 17, 1:53 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service State College PA
153 PM EDT MON JUL 17 2017
PAZ058-171830-
Schuylkill PA-
153 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
230 PM EDT...
At 153 PM EDT, Doppler radar indicated a strong thunderstorm over
Pine Grove, moving north at 15 mph.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Schuylkill Haven, Minersville, St. Clair, Pottsville, Ashland, Beurys
Lake, Orwigsburg, Seltzer, Buck Run, New Philadelphia, Port Carbon,
Donaldson, Friedensburg, Marlin, Fountain Springs, Forrestville,
Heckscherville, Lavelle, Renningers and Pine Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4058 7605 4058 7607 4053 7617 4053 7622
4052 7624 4052 7634 4051 7635 4050 7645
4052 7647 4071 7650 4078 7636 4073 7607
TIME...MOT...LOC 1753Z 192DEG 15KT 4057 7641
EvanegoSpecial weather statement, Jul 17, 2:02 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service State College PA
202 PM EDT MON JUL 17 2017
PAZ064-065-171830-
York PA-Adams PA-
202 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK AND ADAMS COUNTIES
UNTIL 230 PM EDT...
At 201 PM EDT, Doppler radar indicated a strong thunderstorm near
Aspers, moving east at 10 mph.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Hampton, Aspers, Lake Meade, Heidlersburg, Idaville, York Springs,
Gardners, Bendersville and Wellsville.
LAT...LON 3988 7709 3998 7727 4003 7721 4003 7719
4006 7715 4007 7713 4006 7691
TIME...MOT...LOC 1801Z 291DEG 9KT 4001 7717
EvanegoThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:26 PM EDT | Special Weather Statement | CTP | Columbia | 34 min |
| Jul 17, 12:51 PM EDT | Special Weather Statement | CTP | Cumberland | 24 min |
| Jul 17, 12:57 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 33 min |
| Jul 17, 1:15 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 45 min |
| Jul 17, 1:29 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
| Jul 17, 1:36 PM EDT | Special Weather Statement | CTP | York | 39 min |
| Jul 17, 1:53 PM EDT | Special Weather Statement | CTP | Schuylkill | 37 min |
| Jul 17, 2:02 PM EDT | Special Weather Statement | CTP | Adams | 28 min |
| Jul 17, 2:16 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 3 hr |
| Jul 17, 2:41 PM EDT | Flash Flood Warning | CTP | York | 2 hr |
| Jul 17, 2:47 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland | 3 hr |
| Jul 17, 2:56 PM EDT | Areal Flood Advisory | CTP | Lebanon | 3 hr |
| Jul 17, 3:18 PM EDT | Flash Flood Warning | CTP | Lebanon | 117 min |
| Jul 17, 3:23 PM EDT | Areal Flood Advisory | CTP | York | 3 hr |
| Jul 17, 3:58 PM EDT | Special Weather Statement | CTP | Northumberland | 47 min |
| Jul 17, 4:02 PM EDT | Special Weather Statement | CTP | Lancaster | 58 min |
| Jul 17, 4:22 PM EDT | Special Weather Statement | CTP | Adams | 53 min |
| Jul 17, 5:04 PM EDT | Special Weather Statement | CTP | Dauphin | 56 min |
| Jul 17, 5:28 PM EDT | Special Weather Statement | CTP | Franklin | 47 min |
| Jul 17, 5:37 PM EDT | Special Weather Statement | CTP | Lycoming, Sullivan | 38 min |
| Jul 17, 6:24 PM EDT | Special Weather Statement | CTP | Sullivan | 36 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.